My 74 year old father has had Parkinson's since he was 40 and just had a drastic change, what should I expect? - AgingCare.com

My 74 year old father has had Parkinson's since he was 40 and just had a drastic change, what should I expect?

Follow
Share

I took my father to the hospital on Monday, with the use of his walker he went in on his own. He was moved to an inpatient rehab facility Thursday afternoon, and he is completely out of it, moaning, major muscle tremors, and just seems completely miserable and in pain. He doesn't even know I'm there, and will most likely be moved to a nursing home since no rehab can be done at this point. Is this common for such a drastic decline over a couple days? Will he stay like this or could he improve? It is a terrible quality of life if this is how he will be.

This question has been closed for answers. Ask a New Question.
8

Answers

Show:
Fballfan and Talkey,
The one thing that I learned about Parkinson's, is that it is natural to decline, and then rally.
So, in answer to your question.......What can I expect?

You can expect him to rally!

Can you get the doctor to order massage so he can walk again?
Helpful Answer (0)
Report

Thank you, gladimhere -- I appreciate your kind words. He's been thru the UTI check and complete blood work-up. He really was only on vitamins and a mild anti-depressant besides his carbidopa/levadopa, so meds weren't the issue either. They said it's just part of the normal progression of the disease. He is now taking meds for the hallucinations and has become a 3-person assist to transfer.
Helpful Answer (0)
Report

Talk, thinking of you and dad on this journey. Hoping they are able to keep him comfortable. It may take a few days for them to figure out what will help him.
Helpful Answer (2)
Report

Dad's decline was about 5 weeks ago, and it was truly overnight. He's 84 and 10 years diagnosed. Because of his weight loss, he has been placed on hospice. The worst part of it all was that he had violent hallucinations and believed he had been beaten and much, much worse. He's not eating more than a couple of bites of food each day now, but he's still drinking some.
Helpful Answer (0)
Report

Here is a list of anticholinergic drugs, but I would look for Haldol/haloperidol on his list of meds

peoplespharmacy.com/2017/05/04/where-can-i-find-a-list-of-anticholinergic-drugs
Helpful Answer (2)
Report

Ask for a list of meds that he is on or has taken recently. Then go to the website for Lewy Body Dementia or Parkinson's Dementia. They are closely related diseases and some researchers believe that they are the same disease.

Anyway, there are certain medications that cause Neuroleptic Malignant Syndrome, which is quite dangerous for these patients. Any anticholinergic drug can also be dangerous for Lewy patients. My DH was hospitalized and they gave him Haloperidol, and it caused these symptoms. Only after the hospitalization was he diagnosed with Lewy Body Disease.
Helpful Answer (2)
Report

They checked for infections in the hospital and did a CT scan, the only thing they found while he was in the hospital was a blood clot in his leg which they are treating - I'm hoping it's the medicine mixing in and causing this and it will pass, but I just don't know how it could get this bad so quick.
Helpful Answer (0)
Report

Have they checked him for a urinary tract infection (UTI)? my mother-in-law with Parkinson's had multiple ones this year, and they left her delirious and in so much pain she could not move. Incontinence is a problem with Parkinson's patients - she also has chronic constipation and had to be manually disimpacted at great pain this year. She is now living in a skilled nursing facility/nursing home with a catheter, but her brain is functioning better and she has fewer infections.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions